Sunday, December 29, 2013

Anticonvulsants Associated with Stevens-Johnson Syndrome

I was reading a news story out of the United Kingdom of a seven year old boy taking an anticonvulsant for his epilepsy when 12 days later, he developed a headache, cold and a rash. His entire body burst into blisters before his hair and finger and toe nails fell out - leaving him looking he had been burnt alive.  He has lost all his skin.  He is suffering from rare condition called Stevens Johnson Syndrome (SJS) which causes the cells in skin to die before shedding.  Apparently this adverse event is associated with anticonvulsants but according to the article, it is not marked on the drugs as it is in the United States.  I had not heard of this before so I wanted to share.  This news story was published on December 28, 2013 and can be found here.  I will forewarn there are some graphic pictures of the little one fighting this terrible condition.

The child was prescribed epilepsy drug Carbamazepine, which is sold as Tegretol® and manufactured by Novartis.

The drugs company today said Toxic Epidermal Necrolysis (TEN) and Stevens Johnson syndrome (SJS) are listed on the summary of product characteristics. A Novartis spokeswoman said: 'Novartis is committed to patient safety and strictly complies with local and international regulations and pharmacovigilance guidelines. 'For all its products, Novartis evaluates and reviews its global safety database on an ongoing basis.' She added: 'The decision to prescribe Carbamazepine is between an appropriately qualified healthcare professional and the patient or appropriate caregiver.'

The NHS website lists SJS and Tens as 'very rare' side effects from taking Carbamazepine. It states that 'fewer than 1 in 10,000 people' get the condition. The advice reads: 'Stevens-Johnson syndrome or toxic epidermal necrolysis - these may be fatal. Seek immediate medical advice if you develop severe skin reactions”

According to, drugs commonly associated with Steven’s-Johnson Syndrome include:
  • Anticonvulsants -- Phenobarbital, Dilantin, Lamotrigine, Tegretol, Phenytoin , Carbamazepine, and Valproic acid
  • Antifungals, Antivirals and Anti-gout medications (Allopurinol)
  • Nonsteroidal Anti-Inflammatory Drugs (NSAIDs) -- Naproxen, Ibuprofen
  • Sulfa antibiotics and Penicillins, used to treat infections
  • Barbiturates and Cocaine, not surprisingly, are also on the list.
And SJS has also been consistently reported as an uncommon side effect of herbal supplements containing Ginseng!

In short, just about any drug is a potential cause.

No comments :

Post a Comment